Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 9, 2006
Hypoglycemia, Insulin Analogs
Question from Oklahoma, USA:
My husband has been taking Lantus for two years. He takes 35 units in the morning, around 10 a.m., and then counts carbohydrates and determines the amount of Humalog he takes after each meal. Upon a doctor's advice, we have been eating low carbohydrate as much as possible. Just in the last month, my husband has had serious episodes of low blood sugar where I had to call an ambulance. He goes to bed with his blood sugar 150 to 180 mg/dl [8.3 to 10.0 mmol/L]. He hasn't been having to take any Humalog shots during the day. This doesn't seem to be affected whether he exercises or not. The strange thing is that his blood sugar is in the 20s mg/dl [1.1 to 1.6 mmol/L] and, no matter how much I feed him, it only raises it a point or two. The time before last, he had two glasses of milk, four graham crackers with peanut butter, 10 life savers and a tube of liquid glucose, and his blood sugar was still dropping after 30 minutes. Of course, when he was on NPH, his blood sugar would go up when he ate. During the day, food works fine, but these reactions in the wee hours of the morning can't be dealt with. Any ideas?
First, it sounds like your husband needs to discuss these low blood sugars with his doctor. His Lantus needs to be decreased, according to his physician’s directions.